Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 140, NWS North Platte, NE

August 8, 2002Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 8, 2002, 1:01 PM MDT for Cherry County, Nebraska. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2002, 1:01 PM MDT (19:01 UTC)
Expired
Aug 8, 2002, 1:45 PM MDT
In force
44 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Cherry County, NE

The radar

The North Platte radar (KLNX), 79 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 1:32 PM MDTHail 0.75Valentine, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2002-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2002-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1304 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1231 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

342 
WUUS53 KLBF 081901
SVRLBF
NEC031-081945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
201 PM CDT THU AUG 8 2002

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 245 PM CDT(145 PM MDT)...

* AT 157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 10 MILES EAST OF
  MERRITT RESERVOIR DAM...OR ABOUT 15 MILES SOUTHWEST OF VALENTINE...
  MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  14 MILES SOUTHEAST OF CROOKSTON AROUND 215 PM CDT...
  3 MILES SOUTHEAST OF VALENTINE AROUND 220 PM CDT...
  6 MILES NORTHWEST OF SPARKS AROUND 240 PM CDT...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4246 10093 4247 10021 4297 10023 4298 10079

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:07 AM MDT, 10 hours 54 minutes earlier.

Area forecast discussion, Aug 8, 2:07 AM MDT, 10 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
307 AM CDT THU AUG 8 2002

...THUNDERSTORMS CHANCES THROUGH FRIDAY AND TEMPERATURES THROUGH THE
FORECAST PERIOD ARE CHALLENGES FOR THIS MORNING...

H5 UPPER HIGH CONTIUES TO SPIN IN VCNTY OF OMA...ADVECTING MOISTURE
FROM THE SOUTH WITH PW/S ALL ABOVE NORMAL ACROSS THE CENTRAL PLAINS.
H5 TROF MOVING ACROSS NORTHERN ROCKIES WITH MONSOON PLUME EXTENDING
ACROSS THE CENTRAL ROCKIES INTO WESTERN HIGH PLAINS...PUSHING INTO
WESTERN PORTIONS OF NEBRASKA AND SOUTH DAKOTA. AT THE SURFACE LOW
PRESSURE OVER CENTRAL NORTH DAKOTA...WITH COLD FRONT NOW INTO
NORTHERN PORTIONS OF WYOMING. SURFACE TROF ACROSS WESTERN SOUTH
DAKOTA...ACROSS THE PANHANDLE INTO NORTHEAST COLORADO. APPARENT
DRYLINE MOVING WESTWARD ON GLD RADAR BRINGING LOW LEVEL MOISTURE
BACK INTO THE HIGH PLAINS.

WILL HAVE TO WATCH RADAR TRENDS FOR MORNING WORDING AS WEAK WAVE AND
LOW LEVEL JET IN VCNTY OF SFC TROF AND OUTFLOW BOUNDARY FROM DAKOTA
MCS ARE TRIGGERING TSRA IN THE WESTERN PORTION OF CWA.

FOCUS FIRST PART OF DAY WOULD SEEM TO BE OVER THE NW CWA WHERE SFC
TROF WILL JOIN LOW PRESSURE IN SW SOUTH DAKOTA. WEAK ENERGY ROTATING
AROUND THE H5 LOW MOVING INTO MT SHOULD INTERACT WITH SFC BOUNDARY
TO HELP INITIATE TSRA. THIS AREA WILL ALSO BE IN THE VCNTY OF THE
LEFT EXIT REGION OF H25 JET TO HELP AID IN LIFT..BUT OVERALL
DYNAMICS LOOK TO BE NORTH OF CWA. MODELS ALSO SHOWING DEEPER
MOISTURE OVER EASTERN NE BEING PUSHED INTO EASTERN CWA AS DRIER AIR
WORKS INTO MO VALLEY. THIS WILL BE SECOND AREA OF CONCERN LATE THIS
AFT. DRYLINE LOOKS TO BE INTO EASTERN CO ALONG TROF SO WITH NO REAL
FOCUS IN THE SW WILL LEAVE SLGHT CHANCE THIS AFTERNOON WITH BETTER
CHANCES TONIGHT. ALL THIS CURRENTLY REFLECTED WELL IN THE ZONES.

CONVECTION LOOKS TO BECOME MORE WIDESPREAD AFTER SUNSET AS LOW LEVEL
JET INCREASES TO AROUND 40KTS AND INTERACTS WITH SFC TROF/FRONT...
BEGINNING TO PUSH SOUTHEAST ACROSS CWA. H25 JET AXIS STILL ACROSS
CWA WITH FAVORED EXIT REGION STILL AIMED AT NORTHERN CWA. WILL KEEP
40 POPS NORTH 30 SOUTH.

FRONT WILL CONTINUE ACROSS EASTERN PORTIONS OF THE CWA FRI TO NEAR
AN ONEILL TO CURTIS LINE BY 21Z. MAIN H5/H7 AXIS TO CROSS CWA FRI
AFTERNOON...WITH INSTABILITY AXIS STILL OVER EASTERN PORTIONS OF CWA
WILL LEAVE 30 POPS EAST OF A VTN TO IML LINE. MUCH COOLER AIR TO
FILER IN ESPECIALLY OVER NEW CWA WITH HIGHS LOWER TO MIDDLE 80S.

DRY FORECAST SAT NITE THROUGH SUNDAY AS COOLER HIGH PRESSURE SETTLES
IN OVER THE WESTERN PLAINS. WILL INTRODUCE A CHANCE OF THUNDERSTORMS
FOR SUN NITE AT NEXT FRONT IS PUSHED THROUGH THE CWA AHEAD OF UPPER
TROF MOVING ACROSS NORTHERN PLAINS.

NO OTHER CHANGES PLANNED.

LBF...NONE.

DP

In the hours before

Special weather statement, Aug 8, 9:54 AM MDT, 3 hours 7 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-082045-

HAZARDOUS WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1054 AM CDT THU AUG 8 2002

...THERE IS A RISK OF SEVERE THUNDERSTORMS IN WESTERN AND NORTH
CENTRAL NEBRASKA THIS AFTERNOON AND TONIGHT...

A TROUGH OF LOW PRESSURE MOVING SLOWLY TO THE EAST OVER WESTERN
AND NORTH CENTRAL NEBRASKA THIS AFTERNOON WILL BE THE FOCUS FOR
SEVERE THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND TONIGHT. SOME
THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WIND. STORM SPOTTER
ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND TONIGHT. THE PRIMARY
RISK OF SEVERE WEATHER IS ALONG AND EAST OF A LINE FROM CODY...IN
NORTHERN CHERRY COUNTY...TO CHAPPELL IN DEUEL COUNTY...IN THE
SOUTHERN NEBRASKA PANHANDLE.

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 2:10 PM MDTSevere Thunderstorm WarningLBFLincoln50 min
Aug 8, 4:07 PM MDTSevere Thunderstorm WarningLBFBrown53 min
Aug 8, 4:46 PM MDTSevere Thunderstorm WarningLBFCuster, Lincoln59 min
Aug 8, 5:14 PM MDTSevere Thunderstorm WarningLBFCuster61 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.